Missouri, 2020Flash Flood and Hail in Missouri, April 8, 2020
April 8, 2020 · NWS PAH · 15 events in 9 counties and zones
Severe thunderstorms occurred during the late afternoon and evening hours as a strong cold front moved southeast into the area. Surface low pressure moved across central Illinois during the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms occurred during the late afternoon and evening hours as a strong cold front moved southeast into the area. Surface low pressure moved across central Illinois during the late afternoon hours. High temperatures soared into the mid 80's in many locations, which helped to prime the atmosphere for severe thunderstorm development. Surface-based instability was quite strong. Very cold air aloft contributed to steep mid-level lapse rates near 8.5 C/km, very favorable for large hail. Clusters of severe thunderstorms moved east-southeast across southeast Missouri, accompanied by sporadic large hail and very isolated wind damage. The strongest storm originated near the northeast corner of Wayne County and moved down across the Sikeston area to northern Mississippi County. This storm produced a nearly continuous swath of large hail from golf-ball size to about the size of hen eggs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 8, 2:50 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Apr 8, 2:50 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
350 PM CDT Wed Apr 8 2020
.SHORT TERM...(Tonight through Friday night)
Issued at 318 PM CDT Wed Apr 8 2020
The primary concern in the near term remains the period of
thunderstorms and potential for severe weather this evening. Our
focus then turns to gusty post frontal winds tonight, followed by
the potential for frost Thursday night and Friday night.
Low pressure over northwest Illinois this afternoon is forecast to
track east across Indiana this evening, dragging a strong cold
front across the forecast area through the evening. Strong forcing
along and ahead of the front in combination with a very unstable
atmosphere will result in the development of thunderstorms by late
afternoon and early evening. Latest CAM guidance suggests initial
development will be in the form of discrete cells or line segments
mainly across southeast Missouri and southern Illinois. The
activity should congeal into a squall line as it progresses east
southeast into southwest Indiana and western Kentucky through the
evening. Large hail, damaging winds, and a few tornadoes will be
possible early on, with a transition to more of a damaging wind
threat as the activity becomes more linear and progresses across
the area. Given the steep mid level lapse rates, strong deep layer
shear, and substantial instability, very large hail and widespread
damaging winds are possible.
Most of the thunderstorm activity should be southeast of the area
by midnight, with a rapid decrease in cloud cover overnight. The
remainder of the short term period will be dry and much cooler as
Canadian high pressure builds southeast across the Plains into the
Mississippi Valley. In the wake of the front overnight, strong
gradient winds are possible, with sustained northwest winds of 15
to 25 mph and gusts of 30 to 40 mph. After highs in the 80s today,
highs on Thursday are only expected to reach the upper 50s and
lower 60s, followed by middle to upper 50s on Friday. Lows
Thursday night are forecast in the middle 30s. At this time, it
appears as though winds should stay elevated enough to mitigate
much in the way of frost development Thursday night. Will need to
monitor frost potential Friday night over portions of southwest
Indiana and the Kentucky Pennyrile if clouds are slow enough to
increase ahead of the next weather system.
.LONG TERM...(Saturday through Wednesday)
Issued at 350 PM CDT Wed Apr 8 2020
Though light showers or sprinkles may occur Sat morning due to a
minor mid level disturbance, PoPs are expected to ramp up Sat night
and Sun as a low pressure system arrives from the southwestern
CONUS. There should be enough low level moisture advection ahead of
this system to produce nearly an inch of rainfall in the southern
Pennyrile region, and lesser amounts farther to the northwest. Tstms
are possible, especially during times of deepest moisture and lift
(late Sunday). There were some timing differences in the medium
range models with this system, but the best guess at this time is
that the nearly stacked system will be moving off toward the
northeast Sun night.
For the first half of next week, the PAH forecast area will be under
relatively cool cyclonic flow aloft and increasing surface pressure.
This pattern will tend to generate quite a bit of cloudiness at
times, but measurable pcpn does not appear likely at all. Perhaps
there may be some sprinkles as disturbances move through the flow
aloft. The NBM still tended to leave slight PoPs in the forecast Mon
and Tue, at least. This was blended with a small amount drier 12Z
ECMWF data. It may be cool enough for frost Wed morning (Day 7), if
clouds clear out enough.
&&
.AVIATION...
Issued at 1239 PM CDT Wed Apr 8 2020
Once MVFR ceilings clear western Kentucky this afternoon, VFR
conditions are expected through the majority of the forecast
period. The main exception is with the line of thunderstorms
expected to accompany the passage of a cold front this evening.
The storms will likely result in a reduction in ceilings and
visibilities to at least MVFR for an hour or two at each terminal,
along with the potential for strong to severe wind gusts and
large hail. South/southwest winds around 10 knots or less this
afternoon will shift to the northwest 10 to 20 knots with some
gusts pushing 30 knots tonight. Northwest winds will subside
somewhat on Thursday, but will remain gusty.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...RJP
LONG TERM...DB
AVIATION...RJP
Hazardous weather outlook, Apr 8, 2:35 AM CST, 14 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
335 AM CDT Wed Apr 8 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-090845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
335 AM CDT Wed Apr 8 2020
...Potential Outbreak Of Severe Thunderstorms Very Late Today and
Tonight...
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
The potential for an outbreak of severe thunderstorms has
increased, mainly during the evening hours. Scattered
thunderstorms are forecast to move into southern Illinois and
southeast Missouri very late this afternoon or early this evening.
The storms are forecast to become numerous as they move east-
southeast across the entire region this evening.
Conditions will be favorable for large hail, possibly golf ball
size in the strongest storms. Locally damaging winds and a few
tornadoes will be possible. The Storm Prediction Center has placed
our region within an enhanced risk of severe thunderstorms.
Locally heavy rain could result in isolated flooding problems
apart from the ongoing river flooding. Refer to flood statements
for ongoing minor to moderate flooding on the Mississippi and
lower Ohio Rivers.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A small chance of thunderstorms is forecast over much of the region
late Saturday night through Sunday evening. Locally heavy rainfall
and lightning will be the primary concerns.
Minor to moderate flooding will persist on the Mississippi and
lower Ohio Rivers.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be requested this evening.
MY/DRS
In the hours before
Special weather statement, Apr 8, 4:16 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Paducah KY
516 PM CDT Wed Apr 8 2020
ILZ080-082300-
Perry IL-
516 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR PERRY COUNTY UNTIL 600 PM CDT...
At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sparta, moving east at 20 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Du Quoin, Pinckneyville, Tamaroa, Cutler and St. Johns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until midnight CDT for south
central Illinois.
LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
3810 8912 3806 8912 3804 8914 3800 8914
3801 8959 3822 8959
TIME...MOT...LOC 2215Z 266DEG 17KT 3814 8979
16Event by event
13 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Wayne
- When
- April 8, 4:38 PM CST to 4:45 PM CST
- Where
- Wayne County, 4 mi E of Clubb to 4 mi SSE of Gravelton
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.220, -90.277
Large hail ranging from quarter to golf-ball size accompanied a severe thunderstorm across the extreme northeast part of Wayne County.
Hail, Bollinger
- When
- April 8, 4:45 PM CST to 4:59 PM CST
- Where
- Bollinger County, 6 mi SW of Glenallen to Zalma
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.259, -90.107
A severe thunderstorm produced a swath of large hail about the size of golf balls across the southern half of Bollinger County.
Hail, Stoddard
- When
- April 8, 5:13 PM CST
- Where
- Stoddard County, Advance
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.100, -89.920
Hail, Perry
- When
- April 8, 5:23 PM CST to 5:26 PM CST
- Where
- Perry County, Perryville to 1 mi SE of Perryville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.720, -89.870
A severe thunderstorm produced hail up to the size of quarters in and near Perryville.
Hail, Perry
- When
- April 8, 5:26 PM CST
- Where
- Perry County, 1 mi SE of Perryville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.710, -89.857
Hail, Perry
- When
- April 8, 5:39 PM CST
- Where
- Perry County, Uniontown
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.620, -89.720
Thunderstorm Wind, Perry
- When
- April 8, 5:41 PM CST
- Where
- Perry County, Frohna to Altenburg
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.630, -89.630
Several tree tops were broken off in Frohna and Altenburg. Live ten-inch tree trunks were snapped. Trampolines were moved. Power outages occurred on the west side of Altenburg.
Hail, Scott
- When
- April 8, 5:45 PM CST to 5:54 PM CST
- Where
- Scott County, Sikeston to 2.5 mi ENE of Miner
- Measured
- 2.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.880, -89.580
Large hail up to 2.25 inches in diameter accompanied a severe thunderstorm that originated over Bollinger and extreme northeast Wayne Counties. The Sikeston and Miner areas were hit, mainly the north sides of Sikeston and Miner. Photos of the hail were posted on broadcast media. There were numerous reports of 1 to 2 inch hail, with the largest measured at 2.25 inches.
Hail, Ripley
- When
- April 8, 5:46 PM CST
- Where
- Ripley County, 5.11 mi NNE of Bennett
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.800, -90.970
Flash Flood, Bollinger
- When
- April 8, 6:02 PM CST to 7:30 PM CST
- Where
- Bollinger County, 2 mi N of Marble Hill to 2 mi W of Marble Hill
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.329, -89.970
Continuous heavy rain and hail occurred for nearly one hour, resulting in significant road flooding near Marble Hill. Residents were trapped at their home.
Hail, Butler
- When
- April 8, 6:12 PM CST
- Where
- Butler County, 6.18 mi NNW of Stringtown
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.830, -90.630
Hail, Mississippi
- When
- April 8, 6:13 PM CST
- Where
- Mississippi County, Charleston
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.920, -89.330
Hail, Cape Girardeau
- When
- April 8, 6:52 PM CST to 6:56 PM CST
- Where
- Cape Girardeau County, 1 mi NW of Cape Girardeau to 3 mi NE of Cape Girardeau
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.310, -89.543
Quarter-size hail fell in and near Cape Girardeau, mainly the north half of the city.
Hail, Cape Girardeau
- When
- April 8, 7:13 PM CST to 7:14 PM CST
- Where
- Cape Girardeau County, Millersville to Fruitland
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.430, -89.800
Several reports of one-inch hail were received from a large storm over the Millersville and Fruitland areas.
Hail, Cape Girardeau
- When
- April 8, 7:56 PM CST
- Where
- Cape Girardeau County, 3 mi NW of Cape Girardeau
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.331, -89.569
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, April 8 to 12, 20201 death · $315,000 · 2.75 in hail · 59 events
- Tornado and Hail in Indiana, April 8, 2020$2.4 million · EF1 · 69 events
- Tornadoes and Hail in Arkansas, April 8, 20202 injured · $258,000 · EF2 · 14 events
- Tornadoes and Hail in Ohio, April 8 to 9, 2020$655,000 · EF0 · 96 events
- Dense Fog in Wisconsin, April 8, 20201 death · $20,000 · 1 event
- Tornadoes and Hail in Kentucky, April 8, 2020$712,000 · EF1 · 61 events
- Hail and Damaging Winds in Illinois, April 8, 2020$1.6 million · 3 in hail · 67 events
- Tornadoes and Hail in Indiana, April 8, 2020$408,000 · EF1 · 27 events
- Tornado and Hail in Kentucky, April 8, 2020$295,000 · EF1 · 14 events
- Hail and Damaging Winds in Virginia, April 8, 2020$239,000 · 1.5 in hail · 42 events
- Hail and Damaging Winds in Georgia, April 8 to 9, 2020$244,000 · 1 in hail · 32 events
- Hail and Damaging Winds in Kentucky, April 8 to 9, 2020$338,000 · 1 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875778, 875781, 875783, 875784, 875785, 875786, 875801, 875787, 875788, 880673, 875793, 875794, 875796, 875799, 875800.